Hail, Allen
- When
- July 11, 3:08 PM CST to 3:09 PM CST
- Where
- Allen County, 2.28 mi WSW of Mildred
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.010, -95.210
Very humid air and above normal temperatures combined to produce extreme instability across the region during the afternoon and evening hours of July 11, 2020. Scattered thunderstorms developed across east central Kansas during the afternoon hours and spread slowly south and east across southeast Kansas through the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Very humid air and above normal temperatures combined to produce extreme instability across the region during the afternoon and evening hours of July 11, 2020. Scattered thunderstorms developed across east central Kansas during the afternoon hours and spread slowly south and east across southeast Kansas through the late afternoon and early evening hours. Some of the storms produced very large hail around the size of softballs as well as numerous reports of damaging winds. The Oswego area experienced more widespread wind damage with estimated speeds around 90 mph with isolated higher gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 11, 1:57 PM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 257 PM CDT Sat Jul 11 2020 ...Higher end severe weather possible through this evening... .SHORT TERM...(This afternoon through tonight) Issued at 251 PM CDT Sat Jul 11 2020 A cold front is draped from northwest Missouri across northern Kansas and will continue to move south toward the KS/OK border throughout the afternoon and evening. Convective inhibition continues to erode this afternoon across east central KS, and will continue to erode across much of the area over the next few hours ahead of the front as low 90s sfc temps continue to rise and dewpoints climb into the upper 70s. Severe storms are expected to develop within this extremely unstable airmass characterized by MLCAPE of 5,000-6,000J/kg, 50-60kts of bulk shear, and very steep mid level lapse rates near 8C/kg. Additionally, the environment will consist of strong sfc-3km lapse rates of about 8.5C/kg, DCAPE of 1600J/kg, and LCLs of 1000-1500m. A few additional parameters of concern include SHIP >2, Lg Hail Parameter from 8-16, and Microburst parameter of >10. Threats: Significant hail of baseball size (2.75in) or greater will be possible, perhaps even as large as softball size (4in). Hail of 3.25 in has already been reported today in northeast KS. Significant wind gusts up to 80 mph will also be possible in this environment which adds an additional dangerous threat of wind-driven very large hail. A brief tornado can not be ruled out either with updrafts tied to the boundary, or do to rapid updraft stretching. Storms should remain rather discrete to start, however storm coverage is expected to increase by the evening as outflow boundaries begin to interact as well as storms splitting due to rather straight hodographs. As cells coagulate expect the significant hail threat to taper down and become much more of a significant wind event toward the end of the night. Butler/Martin .LONG TERM...(Sunday through Saturday) Issued at 251 PM CDT Sat Jul 11 2020 While upper ridge axis looks to expand eastward across the southern states into next week, a fairly progressive westerly flow will prevail across the northern tier of states. This should allow for periodic frontal passages and temper the more intense heat at times. That said, temperatures should average above seasonal climo. KED && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1219 PM CDT Sat Jul 11 2020 A cold front will move through the area this afternoon through evening sparking showers and severe storms capable of 2+ inch hail and 70 mph winds possible. The greatest threats and probability of seeing storms is across south central and southeast KS where VCTS is currently being carried in the TAF. Central KS is a but more questionable, however KSLN may also see severe storms as convective attempts have been noted already just to KSLN's northeast. Expect VFR conditions, except in around the storms where MVFR cigs and low vis will likely occur. Expect several updates. && .HYDROLOGY... Issued at 251 PM CDT Sat Jul 11 2020 Where thunderstorms form through tonight, intense rainfall rates may occur. While storms should remain fairly progressive, those intense rates may lead to some flash flood potential. This may especially be the case where storm mergers occur, allowing heavier rainfall rates to last for a longer duration. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 92 68 93 / 60 0 10 0 Hutchinson 68 91 67 93 / 20 0 10 0 Newton 67 90 67 92 / 40 0 0 10 ElDorado 68 88 66 91 / 70 0 0 10 Winfield-KWLD 72 90 68 93 / 100 0 10 0 Russell 65 92 67 94 / 10 0 0 10 Great Bend 65 92 68 94 / 10 0 0 0 Salina 66 91 68 95 / 10 0 0 10 McPherson 66 90 66 93 / 20 0 0 10 Coffeyville 71 88 68 92 / 90 0 0 0 Chanute 70 87 67 92 / 60 0 0 0 Iola 69 87 67 92 / 80 0 0 0 Parsons-KPPF 70 88 68 91 / 70 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ069-082-083- 091>094-098>100. && SHORT TERM...KMB LONG TERM...KED AVIATION...KMB HYDROLOGY...RM
Hazardous Weather Outlook National Weather Service Wichita KS 345 PM CDT Sat Jul 11 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 345 PM CDT Sat Jul 11 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms remain possible through tonight across much of southern Kansas, and southern sections of central Kansas. Where thunderstorms form, baseball or larger hail and wind gusts up to 80 mph are possible. Additionally, a brief tornado cannot be ruled out. Thunderstorms will also be capable of very heavy rainfall and flooding. Heat indices of 105 to 110 degrees will continue across southern Kansas into early this evening. Please refer to the Heat Advisory for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat indices of 100 to 105 degrees are possible during the afternoon hours from Tuesday through Friday of next week. There will be slight chances for thunderstorms periodically from Monday night through Thursday night. A few strong to marginally severe storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Martin
The Pleasant Hill radar (KEAX), 121 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
24 hail, 5 thunderstorm wind. Local standard time, as filed.
The report was relayed via Twitter.
The spotter was just outside the hail core.
A total of 0.9 inches of rain also fell in 15 minutes.
Penny sized hail was also reported with leaves falling from the trees.
Gusty winds were also reported with no damage.
Several large diameter tree limbs were downed. A significant amount of tree damage was also noted in and around Parsons. Winds were estimated at around 70 mph.
A peak wind gust at a mesonet site on the north side of Parsons.
Described as bigger than a golfball.
Reported as slightly larger than quarters near Rest, KS.
The size was estimated based on photos.
The report was received via Twitter.
A significant amount of tree damage was noted and a hay shed was destroyed. The report is from Twitter.
Damage to car windshields was noted with this hail storm.
Windshields were being busted out.
A significant amount of damage was reported along the path of this wet microburst as it moved southeast across the county from near Oswego to just south of Chetopa. Wind speeds were generally around 75 mph, however, in and around the community of Oswego, enhanced bursts produced wind speeds of 90 mph and possibly bursts to near 100 mph causing widespread damage to the area and along the path.
Size estimated from a photo via Twitter.
Report via Twitter.
The report was relayed via Twitter.
Winds were also estimated to be between 30 and 40 mph.
The picture was sent over from KAKE TV. The image showed the hail being just slightly smaller than a baseball.
Reported along highway 160 near the Montgomery and Elk county lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902993, 902994, 902997, 902998, 903000, 903002, 903003, 903007, 903009, 903010, 903014, 903015, 903016, 903017, 903019, 903020, 903021, 903023, 903032, 903033, 903035, 903036, 903037, 903038, 903039, 903040, 903041, 903042, 903043.